Alert archive / Illinois / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 142, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2010, 8:46 AM CDT for 6 counties in Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2010, 8:46 AM CDT (13:46 UTC)
- Expired
- Jul 18, 2010, 9:36 AM CDT
- In force
- 50 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Christian County, IL, DeWitt County, IL, Logan County, IL, Macon County, IL, Menard County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 26 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 6:22 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3619 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:14 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 6:14 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 614 AM CDT SUN JUL 18 2010 .DISCUSSION... ISSUED 214 AM CDT SUN JUL 18 2010 WARM AND VERY HUMID CONDITIONS WILL PERSIST ACROSS CENTRAL ILLINOIS THROUGH THE WEEK...WITH PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED TODAY THROUGH WEDNESDAY. 06Z SURFACE MAP CONTINUES TO SHOW HIGH PRESSURE ANCHORED OVER THE SOUTHEAST CONUS...PROVIDING A HUMID SOUTHERLY FLOW INTO THE MIDWEST. FURTHER NORTHWEST...A COLD FRONT DROPPING THROUGH THE DAKOTAS HAS TRIGGERED SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS FROM SOUTHERN WISCONSIN SOUTHWESTWARD INTO NEBRASKA. ALOFT...W/NW FLOW PREVAILS ACROSS THE NORTHERN TIER OF STATES...WHILE A SIGNIFICANT SHORT-WAVE TRACKS TOWARD THE WESTERN GREAT LAKES. SHORT TERM...TODAY THROUGH TUESDAY FIRST ISSUE TO DEAL WITH TODAY WILL BE HOW MCS ACTIVITY TO THE NORTHWEST WILL IMPACT THE KILX CWA. MODELS ARE NOT HANDLING THE CURRENT CONVECTION PARTICULARLY WELL...WITH EVEN THE HIGHER RESOLUTION NAM12 AND 4KM WRF-NMM SIGNIFICANTLY UNDERDOING THE LARGE CLUSTER OF STORMS ACROSS EASTERN NEBRASKA. MODELS ARE ALSO TRENDING TOO SLOW WITH THE EVOLUTION OF THE STORMS...SO ANY SPECIFIC SOLUTION SHOULD BE LOOKED AT WITH A DEGREE OF SKEPTICISM. THIS IS MOST DEFINITELY A SITUATION WHERE SATELLITE/RADAR TRENDS WILL YIELD THE BEST FORECAST. CURRENT CONVECTION HAS FIRED ALONG A SLOW-MOVING COLD FRONT ACROSS THE NORTHERN PLAINS THAT IS NOT EXPECTED TO REACH CENTRAL ILLINOIS UNTIL LATER TODAY. SOUTHWESTERLY LOW-LEVEL JET EXTENDING FROM THE TEXAS PANHANDLE INTO CENTRAL IOWA IS PROVIDING A CONTINUOUS SUPPLY OF UNSTABLE AIR FOR THE STORMS TO FEED OFF OF...HOWEVER WIND FIELDS FURTHER EAST INTO ILLINOIS ARE CONSIDERABLY WEAKER. LARGE CLUSTER OF STORMS CURRENTLY OVER NORTH-CENTRAL IOWA WILL TEND TO BACKBUILD/DROP S/SW TOWARD THE BEST INFLOW AND SHOULD IMPACT NORTHERN MISSOURI LATER THIS MORNING. FURTHER EAST...WEAKENING LINE OF SHOWERS/STORMS WILL LIKELY SETTLE INTO THE N/NW KILX CWA BETWEEN 11Z AND 15Z. THE EARLY MORNING CONVECTION SHOULD DISSIPATE...LEAVING BEHIND ONE OR MORE MESOSCALE OUTFLOW BOUNDARIES ACROSS THE AREA. IN ADDITION...SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST BY AFTERNOON. END RESULT WILL BE NUMEROUS BOUNDARIES FOR STORMS TO FIRE ON AS THEY INTERACT WITH A STRONGLY UNSTABLE AND UNCAPPED AIRMASS. AT THIS POINT...IT IS DIFFICULT TO PINPOINT THE EXACT LOCATION OF ANY OF THESE BOUNDARIES...SO HIGH CHANCE POPS ACROSS THE BOARD SEEM PRUDENT. WILL CONTINUE TO MONITOR RADAR TRENDS AND MAY MAKE SOME MINOR TWEAKS TO POPS BEFORE ZONE ISSUANCE IF NECESSARY. THE OTHER STORY OF THE DAY WILL BE THE HEAT AND HUMIDITY...AS HIGHS TOP OUT IN THE UPPER 80S WEST...TO THE LOWER 90S EAST. BASED ON EXPECTED HEAT INDEX READINGS AOA THE 100 DEGREE MARK...HAVE ISSUED A HEAT ADVISORY FOR EAST-CENTRAL AND SOUTHEAST ILLINOIS ALONG AND EAST OF A MONTICELLO TO SHELBYVILLE LINE. FURTHER WEST...CONVECTIVE DEBRIS AND OUTFLOW FROM EARLY MORNING STORMS WILL KEEP THINGS SLIGHTLY COOLER. SYNOPTIC BOUNDARY WILL BECOME PARALLEL TO THE UPPER FLOW AND BECOME STATIONARY ACROSS CENTRAL ILLINOIS SUNDAY NIGHT THROUGH TUESDAY. WEAK WAVES MOVING ALONG IN THE PREVAILING FLOW WILL ENHANCE THUNDERSTORM ACTIVITY ALONG THE BOUNDARY FROM TIME TO TIME...HOWEVER TIMING OF INDIVIDUAL WAVES WILL BE DIFFICULT. WILL MAINTAIN CHANCE POPS THROUGH THE ENTIRE PERIOD. LONG TERM...WEDNESDAY THROUGH SATURDAY MEDIUM RANGE MODELS CONTINUE TO SLOWLY BUILD THE SOUTHERN CONUS RIDGE...RESULTING IN A GRADUAL NORTHWARD SHIFT OF THE SURFACE BOUNDARY AS THE WEEK PROGRESSES. TREND HAS BEEN FOR THIS PROCESS TO BE SLOWER THAN PREVIOUSLY THOUGHT...SO HAVE KEPT RAIN CHANCES IN THE FORECAST THROUGH WEDNESDAY BEFORE SHIFTING THINGS FURTHER NORTH BY THURSDAY AND FRIDAY. AS RAIN CHANCES DIMINISH LATER IN THE WEEK...TEMPERATURES WILL RISE...WITH HOT AND HUMID WEATHER EXPECTED THROUGH THE END OF THE WEEK. BARNES && .AVIATION... ISSUED 614 AM CDT SUN JUL 18 2010 SQUALL LINE APCHG WRN IL WL CONT ESEWD INTO AT LEAST SPI THIS MORNING. TRACKING TOOLS SHOW THE LN ARRIVING THERE ABT 1330Z. STG GUST FNT WL BE PSBL. THE LN SHUD WKN BEFORE GETTING TO DEC AFT 14Z. WL INCLD TEMPO FOR THUNDER AT THE OTHER TAF SITES AS WELL...BUT STORMS SHUD BE WEAKER. WL ALSO INCLD SOME CIGS BLO 1K FT AHD OF THE STMS THIS MORNG FOR DEC/CMI/BMI AS PER DEC METAR AND STLT IMGS. AFT THIS TSTM COMPLEX WKNS...CONVECTIVE EVOLUTION OVR CNTL IL WL BE UNCLEAR AND DEPEND ON STORM SCALE INFLUENCES. WL INDICATE AN OVERALL VCTS FOR THE TAFS THIS AFTN AND EVE. MDL RH FIELDS SHOW DRYING MOVG INTO THE AREA FM THE NW AFT 03Z MON...BUT WL KEEP SOME VFR STRATOCU GOING A LTL LONGER FOR SPI/DEC/CMI. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR ILZ045-046-054>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Jul 18, 6:00 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT SUN JUL 18 2010 ILZ045-046-054>057-061>063-066>068-071>073-191100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION- 600 AM CDT SUN JUL 18 2010 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT OVER WISCONSIN AND IOWA MOVES SOUTHEAST. SOME SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS AND LOCALIZED TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL PRODUCE INTENSE DANGEROUS LIGHTNING. BEFORE THE STORMS ARRIVE...THERE SHOULD BE TIME FOR HEAT INDEX VALUES TO REACH 100 TO 105. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ILZ036-040-041-047-049-050-191100- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 600 AM CDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS MORNING AS A LINE OF STORMS MOVES THROUGH WESTERN ILLINOIS. STRONG WINDS AND VERY FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS FROM 700 AM THROUGH 9 AM. OTHER STORMS MAY ALSO DEVELOP LATER THIS AFTERNOON INTO THE EVENING HOURS AS A COLD FRONT MOVES IN FROM IOWA AND WISCONSIN. SEVERE WEATHER WILL ALSO BE POSSIBLE WITH THESE STORMS. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LOCALIZED TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL PRODUCE INTENSE DANGEROUS LIGHTNING. THE ILLINOIS RIVER WILL REMAIN IN FLOOD TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY. THE ILLINOIS RIVER SHOULD FALL BELOW FLOOD STAGE AT HAVANA MONDAY AFTERNOON. THE RIVER AT BEARDSTOWN SHOULD FALL BELOW FLOOD STAGE LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. ILZ027>031-037-038-042>044-048-051>053-191100- CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-PEORIA- PIATT-SANGAMON-STARK-TAZEWELL-WOODFORD- 600 AM CDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS OVER THE AREA LATER THIS MORNING INTO THIS EVENING AS A COLD FRONT OVER WISCONSIN AND IOWA MOVES SOUTHEAST. SOME SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS AND LOCALIZED TORRENTIAL RAINFALL. IN ADDITION...THE STRONGER STORMS WILL PRODUCE INTENSE DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT IS EXPECTED TO TURN NEARLY STATIONARY AND LINGER OVER THE AREA INTO MIDWEEK. THIS WILL KEEP THE THREAT OF SEVERE STORMS OVER EASTERN AND SOUTHEASTERN ILLINOIS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND THIS EVENING.
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:24 PM CDT | Special Weather Statement | ILX | Vermilion | 66 min |
| Jul 17, 8:02 PM CDT | Areal Flood Advisory | ILX | Vermilion | 6 hr |
| Jul 18, 1:36 AM CDT | Heat Advisory | ILX | Champaign, Clark, Clay, Coles, Crawford, Cumberland and 9 more | 5 hr |
| Jul 18, 7:07 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 53 min |
| Jul 18, 7:26 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Morgan, Schuyler, Scott | 64 min |
| Jul 18, 7:58 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 21 min |
| Jul 18, 8:03 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon | 57 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.